An Irish man's death has prompted calls for doctors to suspend Lipitor use when treating patients with certain antibiotics. A 58-year-old man died from a rare muscle-deterioration malady that officials say was likely caused by the interaction of Pfizer's cholesterol med and the antibiotic fucidic acid. According to the Independent, medical journals have reported three other deaths from a bad interaction between Lipitor and antibiotics.
The Cork County Cororner, who presided over an inquest into the man's death, advised physicians to consider taking patients off Lipitor when they're being treated for an acute illness--and the jury recommended changing the drug's label to highlight the interaction risk with fucidic acid.
Of course, a county coroner and jury has no jurisdiction to change a drug's label or issue prescribing advice. But the case is all over the Irish papers today--and the publicity may prompt the proper officials to get involved. Indeed, the Irish Medicines Board is said to be looking into the man's death now. Pfizer, however, says that the drug's label already cautions doctors about the potential for the muscle problem, known as rhabdomyalisis. The risk of developing it is about 1 in 10,000 for Lipitor patients, the company said.